Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 40, NWS Green Bay, WI

August 5, 2019Menominee County, Oconto County, Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 5, 2019, 2:54 PM CDT for Menominee County, Oconto County, Shawano County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 2:54 PM CDT (19:54 UTC)
Expired
Aug 5, 2019, 3:45 PM CDT
In force
51 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Menominee County, WI, Oconto County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 32 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WUUS53 KGRB 051954
SVRGRB
WIC078-083-115-052045-
/O.NEW.KGRB.SV.W.0040.190805T1954Z-190805T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
254 PM CDT Mon Aug 5 2019

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southeastern Menominee County in northeastern Wisconsin...
  Oconto County in northeastern Wisconsin...
  Shawano County in northeastern Wisconsin...

* Until 345 PM CDT.

* At 253 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Bear Paw Scout Camp to Big Smokey
  Falls to 6 miles south of Neopit to 8 miles east of Wittenberg,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Shawano, Oconto, Pulaski, Gillett, Big Smokey Falls, Navarino
  Wildlife Area, South Branch, Legend Lake, Keshena and Neopit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4463 8861 4468 8861 4468 8874 4481 8909
      4503 8876 4516 8838 4488 8755 4484 8767
      4487 8764 4493 8770 4490 8777 4486 8777
      4479 8785 4473 8802 4467 8810 4468 8825
      4461 8824 4459 8837 4459 8850
TIME...MOT...LOC 1953Z 299DEG 32KT 4509 8838 4500 8866 4489 8881 4480
8897

HAIL...<.75IN
WIND...60MPH
 
$$
Kieckbusch
3 follow-up statements
347 
WWUS53 KGRB 052009
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
309 PM CDT Mon Aug 5 2019

WIC078-083-115-052045-
/O.CON.KGRB.SV.W.0040.000000T0000Z-190805T2045Z/
Menominee WI-Oconto WI-Shawano WI-
309 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN MENOMINEE...SOUTHERN OCONTO AND EASTERN SHAWANO
COUNTIES...

At 309 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Gillett to near Keshena to 7 miles
northwest of Embarrass, moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Shawano, Oconto, Pulaski, Gillett, Navarino Wildlife Area, Legend
Lake, Keshena, Chase, Oconto Falls and Abrams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4463 8861 4468 8861 4468 8874 4476 8896
      4496 8863 4512 8826 4488 8755 4484 8767
      4488 8764 4493 8770 4490 8777 4486 8777
      4479 8785 4473 8802 4467 8809 4468 8825
      4461 8825 4459 8837 4459 8850
TIME...MOT...LOC 2009Z 310DEG 33KT 4500 8826 4484 8860 4471 8885 

HAIL...<.75IN
WIND...60MPH
 
$$
Kieckbusch
594 
WWUS53 KGRB 052025
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
325 PM CDT Mon Aug 5 2019

WIC078-052034-
/O.CAN.KGRB.SV.W.0040.000000T0000Z-190805T2045Z/
Menominee WI-
325 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MENOMINEE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Wisconsin.

LAT...LON 4463 8861 4468 8861 4468 8874 4471 8881
      4503 8812 4502 8797 4488 8755 4484 8767
      4487 8764 4493 8772 4493 8773 4490 8777
      4486 8777 4479 8785 4473 8802 4468 8808
      4468 8825 4461 8825 4459 8837 4459 8850
TIME...MOT...LOC 2024Z 306DEG 33KT 4499 8800 4485 8826 4477 8845 4470
8861

$$

WIC083-115-052045-
/O.CON.KGRB.SV.W.0040.000000T0000Z-190805T2045Z/
Oconto WI-Shawano WI-
325 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN OCONTO AND EASTERN SHAWANO COUNTIES...

At 324 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Pound to near Gillett to 7 miles east
of Shawano to near Navarino Wildlife Area, moving southeast at 40
mph.

Radar indicated that the strongest winds were occurring near the 
Underhill, Gillett and Pulcifer areas.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Shawano, Oconto, Pulaski, Gillett, Navarino Wildlife Area, Chase,
Oconto Falls, Abrams, Belle Plaine and Angelica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4463 8861 4468 8861 4468 8874 4471 8881
      4503 8812 4502 8797 4488 8755 4484 8767
      4487 8764 4493 8772 4493 8773 4490 8777
      4486 8777 4479 8785 4473 8802 4468 8808
      4468 8825 4461 8825 4459 8837 4459 8850
TIME...MOT...LOC 2024Z 306DEG 33KT 4499 8800 4485 8826 4477 8845 4470
8861

HAIL...<.75IN
WIND...60MPH
 
$$
Kieckbusch
643 
WWUS53 KGRB 052038
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
338 PM CDT Mon Aug 5 2019

WIC083-115-052048-
/O.EXP.KGRB.SV.W.0040.000000T0000Z-190805T2045Z/
Oconto WI-Shawano WI-
338 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OCONTO AND EASTERN
SHAWANO COUNTIES WILL EXPIRE AT 345 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However wind 
gusts to 45 mph are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Wisconsin.

LAT...LON 4463 8861 4468 8861 4468 8874 4471 8881
      4503 8812 4502 8797 4488 8755 4484 8767
      4487 8764 4493 8772 4493 8773 4490 8777
      4486 8777 4479 8785 4473 8802 4468 8808
      4468 8825 4461 8825 4459 8837 4459 8850
TIME...MOT...LOC 2038Z 299DEG 32KT 4493 8785 4479 8811 4471 8830 4464
8846

$$
Kieckbusch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:33 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 5, 2:33 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
233 PM CDT Mon Aug 5 2019

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 229 PM CDT Mon Aug 5 2019

The threat for severe weather continues to be the main challenge
in the short-term. Cold front approaching the area is moving into
a moist, unstable atmosphere. Convection from earlier MCV moving
across NE Wisconsin while additional storms form near the surface
front.

Somewhat drier air will move into the area overnight, but low-
level mositure will be sufficient for areas of fog.

Weak ripple in WNW flow aloft may set off isolated convection,
perhaps associated with convergence along lake breeze.

.LONG TERM...Tuesday Night Through Monday
Issued at 229 PM CDT Mon Aug 5 2019

Another cold front is expected to move through the region Wednesday
afternoon and evening, and bring thunderstorms to the forecast
area. CAPE is expected to build to 1500-2500 j/kg ahead of the
boundary, as deep layer shear increases to 25 to 35 knots. SPC
has the forecast area in a Marginal risk for severe weather, which
seems reasonable for now. Convergence along the boundary is not
expected to be very strong, due to low-level westerly flow, so
coverage should be scattered.

Canadian high pressure is expected to build into the region for
the end of the work week, and bring dry weather, cooler
temperatures and low humidity.

A new development is the potential for precipitation on Saturday,
as WAA on the northwest periphery of the departing high, a short-
wave trof, and a coupled upper jet impact the region. This should
be a quick hitter, with Canadian high pressure returning for the
end of the weekend and early next week.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 647 AM CDT Mon Aug 5 2019

A cold front and upper level disturbance will combine
to produce showers and thunderstorms as they move across the
region today. IFR conditions and strong surface wind gusts are
possible with the thunderstorms, with VFR conditions elsewhere.
The activity will end from west to east this evening.

Some ground fog or low stratus is possible late tonight through
about 12z Tuesday, then VFR conditions will prevail for the
remainder of the daytime hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....JKL
LONG TERM......Kieckbusch
AVIATION.......JKL
Hazardous weather outlook, Aug 5, 11:45 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1145 AM CDT Mon Aug 5 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061645-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1145 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with damaging winds and heavy rainfall are
possible, especially from mid-afternoon through mid-evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is also a chance of thunderstorms Wednesday afternoon and
evening. Some storms may become severe, with damaging winds and
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ521-522-541>543-061645-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1145 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Thunderstorms with strong winds, hail and frequent lightning could
be a threat to mariners late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is also a chance of thunderstorms Wednesday afternoon and
evening. Lightning and strong winds will pose a hazard to
mariners.

Kieckbusch

In the hours before

Local storm report, Aug 5, 1:20 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
120 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND GST     EAGLE RIVER             45.91N 89.25W
08/05/2019  M36 MPH          VILAS              WI   AWOS

            MEASURED AT EGV AWOS

&&

TIMK
Local storm report, Aug 5, 1:41 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
141 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     2 N RHINELANDER         45.66N 89.41W
08/05/2019                   ONEIDA             WI   PUBLIC

            TREES AND POWER LINES DOWN IN TOWN OF PINE LAKE.

0120 PM     TSTM WND DMG     THREE LAKES             45.79N 89.16W
08/05/2019                   ONEIDA             WI   PUBLIC

            TREES AND POWER LINES DOWN. SEVERAL 10 INCH MAPLES DOWN.

&&
Local storm report, Aug 5, 1:48 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
148 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     MERRILL                 45.18N 89.68W
08/05/2019  M37 MPH          LINCOLN            WI   AWOS

            MEASURED AT RRL AWOS

&&

TIMK
Local storm report, Aug 5, 2:14 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
214 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     MERRILL                 45.18N 89.68W
08/05/2019  E48 MPH          LINCOLN            WI   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

HYKIN
Local storm report, Aug 5, 2:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
235 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND DMG     ARGONNE                 45.66N 88.88W
08/05/2019                   FOREST             WI   CO-OP OBSERVER

            A FEW TREES DOWN ON THE FARM.

&&

SAC
Local storm report, Aug 5, 2:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     FENCE                   45.75N 88.43W
08/05/2019                   FLORENCE           WI   LAW ENFORCEMENT

            A FEW TREES DOWN IN THE CITY.

&&

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:38 PM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas52 min
Aug 5, 1:02 PM CDTSevere Thunderstorm WarningGRBForest, Lincoln, Oneida, Vilas58 min
Aug 5, 1:40 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Langlade, Marinette, Oconto65 min
Aug 5, 2:08 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Oconto, Shawano67 min
Aug 5, 3:06 PM CDTSpecial Marine WarningGRB114 min
Aug 5, 3:13 PM CDTSpecial Weather StatementGRBMarathon47 min
Aug 5, 3:36 PM CDTSpecial Weather StatementGRBShawano39 min
Aug 5, 3:44 PM CDTSpecial Weather StatementGRBLincoln46 min
Aug 5, 3:47 PM CDTSpecial Weather StatementGRBBrown, Door, Kewaunee58 min
Aug 5, 4:05 PM CDTSpecial Weather StatementGRBWood40 min
Aug 5, 4:21 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon39 min
Aug 5, 4:25 PM CDTSpecial Weather StatementGRBMenominee, Outagamie, Shawano65 min
Aug 5, 4:48 PM CDTSpecial Marine WarningGRB65 min
Aug 5, 4:57 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon63 min
Aug 5, 5:14 PM CDTSpecial Weather StatementGRBBrown61 min
Aug 5, 5:26 PM CDTAreal Flood AdvisoryGRBBrown, Outagamie, Shawano2 hr
Aug 5, 5:26 PM CDTAreal Flood AdvisoryGRBLincoln, Marathon86 min
Aug 5, 5:35 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Shawano55 min
Aug 5, 5:39 PM CDTSpecial Weather StatementGRBBrown, Manitowoc66 min
Aug 5, 5:57 PM CDTSpecial Marine WarningGRB93 min
Aug 5, 6:11 PM CDTSevere Thunderstorm WarningGRBPortage, Wood64 min
Aug 5, 6:21 PM CDTSevere Thunderstorm WarningGRBMenominee, Oconto, Shawano, Waupaca54 min
Aug 5, 6:29 PM CDTSpecial Weather StatementGRBOutagamie, Waupaca46 min
Aug 5, 6:58 PM CDTSpecial Weather StatementGRBBrown, Kewaunee, Manitowoc62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.